Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 63, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Oct 2, 2005, 12:44 AM CDT for Pottawatomie County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2005, 12:44 AM CDT (05:44 UTC)
- Expired
- Oct 2, 2005, 3:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 3:30 AM CDT | FLOOD | W St. Marys, KS | HIGHWAY 24 UNDER WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 020545 FFWTOP KSC149-020845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1244 AM CDT SUN OCT 2 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS * UNTIL 345 AM CDT * AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FALLING FROM THUNDERSTORMS IN SOUTHEASTERN POTTAWATOMIE COUNTY. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN IN THE EMMETT VICINITY WITH ADDITIONAL RAINS EXPECTED. * LOCATIONS IMPACTED INCLUDE... ST. MARYS... BELVUE... EMMETT... BARTLETT CREEK WILL ALSO SEE HIGH WATER LEVELS IN THIS AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3921 9627 3918 9604 3949 9604 3942 9621 $$
1 follow-up statement
000 WGUS73 KTOP 020650 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 148 AM CDT SUN OCT 2 2005 KSC149-020845- POTTAWATOMIE- 148 AM CDT SUN OCT 2 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR SOUTHEASTERN POTTAWATOMIE COUNTY... AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING HEAVY RAINFALL IN SOUTHEASTERN POTTAWATOMIE...WITH RAINFALL ESTIMATES OF 3 TO 5 INCHES OVER MUCH OF THE SOUTHEASTERN PORTION OF THE COUNTY. LOCATIONS IMPACTED INCLUDE... ST. MARYS...BELVUE AND EMMETT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. LAT...LON 3921 9627 3918 9604 3949 9604 3942 9621 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 4:05 PM CDT, 8 hours 39 minutes earlier.
Area forecast discussion, Oct 1, 4:05 PM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 405 PM CDT SAT OCT 1 2005 .DISCUSSION... SHORT TERM CONCERNS CONTINUE TO BE EXTENT PRECIPITATION ACROSS EJECTING UPPER LOW OVER CENTRAL KANSAS TONIGHT INTO EARLY SUNDAY AND TEMPERATURE TRENDS TONIGHT AND SUNDAY. PROFILER WINDS AND LATEST RUC WOULD HAVE UPPER LOW CENTERED BETWEEN RUSSELL AND SALINA AT 19Z. SURFACE PATTERN HAS TROUGH OVER THE HIGH PLAINS WITH SOUTH TO SOUTHEAST FLOW OF 10 TO 20 MPH OVER MUCH OF CWA. IN THE SYNOPTIC LIFT AHEAD OF LOW SHOWERS AND THUNDERSTORMS HAVE BEEN ON THE INCREASE SINCE THE NOON HOUR AND HAS SPREAD NORTH OF I70 JUST AFTER 3 PM. MORE FREQUENT LIGHTING STRIKES GENERALLY OVER THE EAST CENTRAL COUNTIES WHILE NORTH CENTRAL CWA MAINLY CLOUD. TEMPERATURES GENERALLY FROM THE UPPER 60S TO LOWER 70S NORTH...WHILE SHOWERS AND CLOUD COVER HOLDING READINGS IN THE MIDDLE 60S PARTS OF THE EAST CENTRAL. DEWPOINTS GENERALLY AROUND 60. MODELS SHOWING MAIN LIFT ACROSS EASTERN PORTIONS OF CWA THROUGH MIDNIGHT AND HAVE KEPT CATEGORICAL WORDING ON PRECIP IN THESE AREAS. STILL HANGING ON TO SOME CHANCE POPS OVER THE NORTH CENTRAL WITH UPPER LOW IN VICINITY. AFTER MIDNIGHT EXPECT PRECIPITATION CHANCES TO BEGIN DROPPING OFF...ALTHOUGH WILL KEEP SOME LOW PRECIPITATION CHANCE THROUGH THE MID MORNING FAR EASTERN COUNTIES ON SUNDAY. WITH SOUTHEAST WINDS OVERNIGHT...EXPECT LOWS REMAIN MAINLY IN THE MIDDLE 60S WHICH WOULD HAVE THE EAST CENTRAL COUNTIES HOLDING STEADY. BOUNDARY LAYER WINDS ON THE INCREASE AFTER MIDNIGHT. SOME CONCERN ON HOW LONG LOW STRATUS WILL LINGER. SOME FOG POTENTIAL FOR AREAS THAT GET THE RAIN AND WINDS STAY DOWN. ON SUNDAY...EXPECT PRECIP TO EXIT MID TO LATE MORNING FAR EASTERN COUNTIES. FOCUS THEN SHIFTS ON HOW WINDY AND WARM TO MAKE IT. ALL MODELS HAVE BOUNDARY LAYER WINDS IN THE 35 KT RANGE BETWEEN 18Z-00Z. H850 MB IN SIMILAR RANGE. GENERALLY WENT WITH 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH BY AFTERNOON. TEMPERATURES RANGING FROM THE MIDDLE 80S WHERE CLOUDS MAY LINGER OVER THE EAST TO UPPER 80S WEST WITH MORE SUNSHINE. SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THE INTENSE 5H TROUGH OVER THE PACIFIC NORTHWEST WILL MOVE EAST INTO THE NORTHERN AND CENTRAL HIGH PLAINS ON TUESDAY. AHEAD OF THE 5H TROUGH...SOUTHWEST FLOW ALOFT WILL INCREASE ACROSS THE SOUTHERN AND CENTRAL PLAINS CAUSING THE LEE SFC TROUGH TO DEEPEN. AS THE LEE SFC TROUGH DEEPENS SOUTHERLY WINDS ACROSS EASTERN KANSAS WILL ADVECT DEEPER GULF MOISTURE NORTH ACROSS THE CWA MONDAY AND MONDAY NIGHT. IT WILL CONTINUE TO BE WARM ON MONDAY WITH HIGH TEMPERATURES IN THE UPPER 80S TO LOWER 90S ACROSS THE SOUTHWEST COUNTIES. THE LLJ SHOULD INCREASE OVER 40KTS MONDAY NIGHT...AND THERE MAY BE ENOUGH ISENTROPIC LIFT FOR AN ISOLATED ELEVATED THUNDERSTORM ACROSS THE CWA LATE MONDAY NIGHT...THOUGH AT THIS TIME I WILL ONLY KEEP POPS AT 14 PERCENT. THE 5H TROUGH WILL MOVE ACROSS THE NORTHERN AND CENTRAL PLAINS TUESDAY AFTERNOON AND EVENING. LOW-LEVEL CAA ON THE WEST SIDE OF THE 5H TROUGH AXIS WILL A COLD FRONT SOUTH INTO THE NORTHWEST COUNTIES OF THE CWA LATE TUESDAY. THE NAM IS ABOUT 3 HOURS FASTER WITH FROPA THAN THE GFS...AT THIS TIME IM LEANING MORE WITH NAM. THEREFORE I INCREASED THE CHANCE POP COVERAGE ACROSS THE NORTHERN...WESTERN AND CENTRAL COUNTIES OF THE CWA FOR TUESDAY AFTERNOON...AND PLACED 20 POPS IN FOR ALL BUT THE EXTREME SOUTHEAST COUNTIES TUESDAY AFTERNOON. SFC CONVERGENCE ALONG THE FRONT COMBINED WITH SYNOPTIC SCALE LIFT AHEAD OF THE 5H TROUGH AXIS WILL CAUSE A LINE OF SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE FRONT TUESDAY AFTERNOON AND EVENING. GIVEN 40-50 KTS OF SOUTHWEST FLOW AT 500MB...AND BACKED SFC WINDS ALONG WITH DEEP MOISTURE AND INSTABILITY WITHIN THE WARM SECTOR THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE CWA TUESDAY AFTERNOON AND EVENING. HIGH TEMPERATURES TUESDAY WILL WARM INTO THE MID 80S AHEAD OF THE COLD FRONT...MAY BE LOWER 80S FOR THE NORTHWEST COUNTIES...ESPECIALLY IF THE FRONT IS A BIT FASTER. WAA/ISENTROPIC LIFT BEHIND THE FRONT WILL CAUSE POST FRONTAL RAIN AND CONVECTION THROUGH MOST OF TUESDAY NIGHT. THE FRONT SHOULD MOVE WELL SOUTH OF THE CWA WEDNESDAY MORNING AND THE WAA ZONE NORTH OF THE BOUNDARY SHOULD SHIFT SOUTHEAST BEFORE NOON. SKIES SHOULD CLEAR FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ON WEDNESDAY. HIGH TEMPERATURES ON WEDNESDAY WILL BE COOLER WITH HIGHS STRUGGLING INTO THE MID TO UPPER 60S...THOUGH READINGS MAY BE COOLER IF THE CLOUDS LINGER. WEDNESDAY NIGHT THROUGH SATURDAY...A BROAD SURFACE RIDGE WILL BUILD SOUTH ACROSS THE REGION AND SLOWLY DRIFT EAST BY THE WEEKEND. THUS DRY CONDITIONS WITH TEMPERATURES NEAR SEASONAL NORMS ARE EXPECTED. LIGHT WINDS AND CLEAR SKIES WEDNESDAY NIGHT WILL CAUSE OVERNIGHT LOWS TO DROP INTO THE MID 30S ACROSS THE NORTHWEST COUNTIES...AND THERE MAY BE SOME PATCHY FROST DEVELOPING NORTH OF A MINNEAPOLIS...TO MANHATTAN...TO SENECA LINE EARLY THURSDAY MORNING. A 5H RIDGE OVER THE WESTERN CONUS WILL SLOWLY MOVE EAST INTO THE PLAINS BY NEXT WEEKEND. AFTER A COOL EARLY MORNING START...TEMPERATURES WILL ONLY WARM INTO THE UPPER 60S TO AROUND 70 ON THURSDAY WITH SUNNY SKIES AND LIGHT WINDS. AS THE SFC RIDGE SLOWLY MOVES EAST...THE SURFACE WINDS WILL SHIFT TO THE SOUTH BY NEXT SATURDAY CAUSING TEMPERATURES TO WARM INTO THE MID 70S. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && PF/WG
Hazardous weather outlook, Oct 1, 3:58 PM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT SAT OCT 1 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-022100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 358 PM CDT SAT OCT 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS THE ENTIRE AREA. SOME THUNDERSTORMS MAY BE SEVERE THIS EVENING AND TONIGHT...GENERALLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORM WILL BE HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT
In the hours before
Local storm report, Oct 1, 10:26 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1026 PM CDT SAT OCT 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HEAVY RAIN 5 N TOPEKA 39.12N 95.68W
10/01/2005 4.50 INCH SHAWNEE KS TRAINED SPOTTER
REPORTED BY A SPOTTER NEAR HALFDAY CREEK.
&&
STRASSBERGLocal storm report, Oct 1, 11:22 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 PM CDT SAT OCT 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST AUBURN 38.91N 95.82W
10/01/2005 60 MPH SHAWNEE KS TRAINED SPOTTER
&&Local storm report, Oct 1, 11:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1135 PM CDT SAT OCT 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM FLASH FLOOD MERIDEN 39.19N 95.57W
10/01/2005 JEFFERSON KS COUNTY OFFICIAL
OFFICIALS CLOSING SEVERAL ROADS IN THE MERIDEN AREA DUE
TO FLASH FLOODING.
&&
SMITHLocal storm report, Oct 1, 11:47 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1147 PM CDT SAT OCT 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM TSTM WND GST LAWRENCE 38.97N 95.24W
10/01/2005 60 MPH DOUGLAS KS ASOS
&&
SMITHLocal storm report, Oct 2, 12:32 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1232 AM CDT SUN OCT 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM BLIZZARD TOPEKA 39.05N 95.68W
10/01/2005 SHAWNEE KS LAW ENFORCEMENT
WATER RESCUE PERFORMED IN THE 1800 BLOCK OF EAST 37TH
STREET
1209 AM FLASH FLOOD TOPEKA 39.05N 95.68W
10/02/2005 SHAWNEE KS LAW ENFORCEMENT
WATER OVER MAILBOXES IN 3800 BLOCK OF TECUMSEH
1209 AM FLASH FLOOD TOPEKA 39.05N 95.68W
10/02/2005 SHAWNEE KS LAW ENFORCEMENT
3 FEET OF WATER AT FIRST AND GOLDEN
1209 AM FLASH FLOOD TOPEKA 39.05N 95.68W
10/02/2005 SHAWNEE KS LAW ENFORCEMENT
WATER UP TO HEADLIGHTS AT 3100 CROCO
1220 AM FLASH FLOOD TOPEKA 39.05N 95.68W
10/02/2005 SHAWNEE KS LAW ENFORCEMENT
HIGH WATER REPORTED AT 34TH TERRACE AND SKYLARK
1220 AM FLASH FLOOD TOPEKA 39.05N 95.68W
10/02/2005 SHAWNEE KS LAW ENFORCEMENT
FLOODING OF UNKNOWN DEPTH AT 40 HIGHWAY AND SHAWNEE
HEIGHTS ROAD
&&
KCLocal storm report, Oct 2, 12:36 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1236 AM CDT SUN OCT 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM FLASH FLOOD TOPEKA 39.05N 95.68W
10/01/2005 SHAWNEE KS LAW ENFORCEMENT
WATER RESCUE PERFORMED IN THE 1800 BLOCK OF EAST 37TH
STREET
&&
KCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 21 min |
| Oct 1, 8:52 PM CDT | Flash Flood Warning | TOP | Shawnee | 113 min |
| Oct 1, 9:22 PM CDT | Flash Flood Warning | TOP | Jackson, Jefferson | 4 hr |
| Oct 1, 10:39 PM CDT | Flash Flood Warning | TOP | Shawnee | 3 hr |
| Oct 1, 11:06 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 39 min |
| Oct 2, 12:38 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 52 min |
| Oct 2, 1:08 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson | 4 hr |
| Oct 2, 1:25 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 50 min |
| Oct 2, 1:38 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 22 min |
| Oct 2, 2:40 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee | 65 min |
| Oct 2, 3:30 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 45 min |
| Oct 2, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 25 min |
| Oct 2, 4:10 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 65 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.